Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 28, 2018, 7:05 PM CDT for Doniphan County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 7:05 PM CDT (00:05 UTC)
- Expired
- May 28, 2018, 7:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Doniphan County, KS
The radar
The Pleasant Hill radar (KEAX), 121 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1535 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2054 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310
WUUS53 KEAX 290005
SVREAX
KSC043-290030-
/O.NEW.KEAX.SV.W.0069.180529T0005Z-180529T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
705 PM CDT MON MAY 28 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
East central Doniphan County in northeastern Kansas...
* Until 730 PM CDT.
* At 705 PM CDT, a severe thunderstorm was located over Elwood,
moving northwest at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Wathena and Elwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3983 9491 3979 9489 3979 9493 3978 9494
3976 9491 3977 9487 3974 9486 3974 9487
3972 9491 3974 9495 3980 9500
TIME...MOT...LOC 0005Z 147DEG 7KT 3976 9491
HAIL...1.00IN
WIND...<50MPH
$$
Cutter1 follow-up statement
333
WWUS53 KEAX 290021
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
721 PM CDT MON MAY 28 2018
KSC043-290030-
/O.EXP.KEAX.SV.W.0069.000000T0000Z-180529T0030Z/
Doniphan KS-
721 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DONIPHAN COUNTY
WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3983 9491 3979 9489 3979 9493 3978 9494
3976 9491 3977 9487 3974 9486 3974 9487
3972 9491 3974 9495 3980 9500
TIME...MOT...LOC 0020Z 147DEG 7KT 3978 9493
$$
CutterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:54 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 28, 5:54 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 554 PM CDT Mon May 28 2018 .Discussion... Issued at 124 PM CDT MON MAY 28 2018 Primary forecast focus is on developing convection this afternoon. Currently, an expansive cumulus field continues to evolve across a vast majority of central, western, and southern Missouri. Through 1 PM, isolated updrafts began to be noticed on radar across the Ozark Plateau and farther north near the Missouri River in western Missouri. Overall, forcing for ascent is diffuse, with maybe some semblance of forcing provided by a very weak N-S convergence zone, which has developed, likely, in response to the trough just west of the Rockies and the influence of Subtropical Storm Alberto currently coming ashore along the Gulf Coast of FL/AL. Similar the past few days, hot and humid conditions are supporting bullish CAPE values, but with a lack of support aloft, 500mb winds are near calm and primarily out of the east, deep layer shear is very limited. Given the uncapped, high CAPE, low shear environment, with little focused forcing, storms will develop isolated to widely scattered across the area, which is currently playing out on radar and satellite. The greatest concern with this activity will be the development of lightning, brief heavy rainfall, and thunderstorm wind gusts. Gusts between 40 and 50 are possible, with a few stronger storms getting close to 60 mph. Temperature/dew point spreads will remain between 20 to 25 F at the surface. Downdraft CAPE values have consistently held around 1000 to 1200 J/Kg. Thunderstorm chances will drop off quickly at sunset. For Tuesday, hot and humid conditions will persist, with highs generally in the lower 90s. Shower and thunderstorm chances will increase late in the day, across far northwestern Missouri and on the other side of the state, as we remain positioned between the approaching 500mb low out west and the remnants of Alberto moving north towards the Tennessee Valley. For the most part, the 500mb trough will keep Alberto east of western Missouri, but as it gets absorbed into the larger trough, precipitation chances will increase on Wednesday across the region. Unfortunately, this will not bring much in the way of relief from the hot temperatures. Highs will continue to persist through the end of the week in the upper 80s and lower 90s. For this coming weekend, after brief ridging on Friday, a short wave trough will bring a frontal boundary in from the west and north. The ECMWF is the quicker solution, bringing a potential complex of thunderstorms into northern Missouri Saturday morning. The GFS is much more delayed, with a complex arriving Saturday evening and overnight. The weekend may not be a complete wash, but it will depend on how well guidance comes into better timing agreement. && .Aviation...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 551 PM CDT MON MAY 28 2018 Isolated thunderstorms will across northeast KS and northwest MO will diminish near sunset, and should remain well outside the terminal sites through that time. VFR conditions will persist through the forecast period while light southeasterly winds increase slightly Tuesday morning and afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...Welsh
Hazardous weather outlook, May 28, 12:28 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 1228 PM CDT Mon May 28 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291730- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1228 PM CDT Mon May 28 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Strong to isolated severe storms are possible this afternoon and evening across the area. Strong to damaging winds are the main threat however, frequent lightning and small hail can not be ruled out. Storms will diminish around sunset. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On and off storm chances are possible Wednesday and Thursday. No severe weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 28, 6:11 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 611 PM CDT MON MAY 28 2018 MOZ001-282345- Atchison MO- 611 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATCHISON COUNTY UNTIL 645 PM CDT... At 611 PM CDT, Doppler radar was tracking a strong thunderstorm over Rockport, or near Tarkio, moving northwest at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rock Port and Rockport. This includes Interstate 29 between mile markers 105 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4037 9539 4033 9550 4044 9561 4049 9546 TIME...MOT...LOC 2311Z 141DEG 8KT 4039 9548 Cutter
Special weather statement, May 28, 6:24 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 624 PM CDT MON MAY 28 2018 KSZ025-MOZ020-028-290000- Atchison KS-Platte MO-Buchanan MO- 624 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ATCHISON... SOUTHWESTERN BUCHANAN AND NORTHWESTERN PLATTE COUNTIES UNTIL 700 PM CDT... At 624 PM CDT, Doppler radar was tracking a strong thunderstorm over Lewis And Clark Village, or near Atchison, moving northwest at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Atchison, Rushville, Lewis And Clark Village and Lewis And Clark Vi. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3953 9497 3949 9505 3958 9515 3962 9505 TIME...MOT...LOC 2324Z 141DEG 8KT 3953 9504 Cutter
Local storm report, May 28, 6:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 1 E ROCKPORT 40.41N 95.50W
05/28/2018 E1.00 INCH ATCHISON MO PUBLIC
TIME MATCHED TO RADAR.
&&
JWSpecial weather statement, May 28, 6:39 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT MON MAY 28 2018
MOZ001-290015-
Atchison MO-
639 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATCHISON COUNTY
UNTIL 715 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rockport, or 7 miles northwest of Tarkio, moving
northwest at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Westboro and Watson.
This includes Interstate 29 between mile markers 114 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4058 9529 4057 9528 4051 9528 4044 9561
4058 9565
TIME...MOT...LOC 2339Z 141DEG 8KT 4052 9548
CutterSpecial weather statement, May 28, 6:41 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
641 PM CDT MON MAY 28 2018
KSZ025-102-290015-
Doniphan KS-Atchison KS-
641 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONIPHAN AND
NORTHEASTERN ATCHISON COUNTIES UNTIL 715 PM CDT...
At 641 PM CDT, Doppler radar was tracking a strong thunderstorm over
Atchison, moving northwest at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Atchison and Doniphan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3969 9513 3962 9505 3962 9506 3958 9515
3964 9523
TIME...MOT...LOC 2341Z 141DEG 8KT 3959 9511
CutterSpecial weather statement, May 28, 7:02 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 702 PM CDT MON MAY 28 2018 KSZ102-MOZ011-290030- Doniphan KS-Holt MO- 702 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONIPHAN AND SOUTH CENTRAL HOLT COUNTIES UNTIL 730 PM CDT... At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near Troy, moving northwest at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Iowa Point and Fanning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3984 9506 3981 9518 3994 9526 3997 9513 TIME...MOT...LOC 0002Z 147DEG 7KT 3986 9515 Cutter
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:02 PM CDT | Special Weather Statement | EAX | Doniphan | 28 min |
| May 28, 7:14 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 31 min |
| May 28, 7:37 PM CDT | Special Weather Statement | EAX | Johnson | 23 min |
| May 28, 7:44 PM CDT | Special Weather Statement | EAX | Leavenworth | 31 min |
| May 28, 7:59 PM CDT | Special Weather Statement | EAX | Johnson | 16 min |
| May 28, 8:17 PM CDT | Special Weather Statement | EAX | Johnson | 13 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.